Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 53, NWS Pueblo, CO

June 23, 1997El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 23, 1997, 7:52 PM MDT for El Paso County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 1997, 7:52 PM MDT (01:52 UTC)
Expired
Jun 23, 1997, 8:55 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1997-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1997-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
2872 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

421 
WUUS1 KPUB 240153 RRA
SVRPUB
COC041-240255-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
752 PM MDT MON JUN 23 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 855 PM MDT
 
* SOME LOCATIONS AFFECTED
  FOUNTAIN BY 755 PM
  SECURITY BY 800 PM
  COLORADO SPRINGS BY 810 PM

* AT 750 PM RADAR SHOWED A SEVERE STORM NEAR FOUNTAIN MOVING NORTH
  10 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.



IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.


DC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:25 PM MDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jun 23, 2:25 PM MDT, 5 hours 27 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT MON JUN 23 1997

MAIN CONCERN IS THE CHANCE FOR PRECIP OVER THE SOUTHEAST PLAINS.
TROPICAL SYSTEM WAS OVER THE TX PANHANDLE THIS MORNING AND
SATELLITE SHOW THIS SYSTEM CONTINUING A NORTHWARD TRACK.  THIS
SYSTEM HAS KEPT CLOUD COVER AND SOME SHOWERS OVER ALONG THE KANSAS
BORDER THIS MORNING AND EARLY AFTERNOON.  THIS SYSTEM IS
FORECAST TO LIFT NORTHEAST TONIGHT AS ANOTHER UPPER SYSTEM OVER
THE NORTHWEST STATES PUSHES FARTHER EAST...REDUCING THE CLOUD COVER
NEAR THE KANSAS BORDER.  OVERNIGHT A SHORTWAVE TROUGH THAT IS CURRENTLY
OVER AZ...IS FORECAST TO MOVE INTO NORTHERN NM/SOUTH CENTRAL
CO BY MORNING.   MEANWHILE...FLOW OVER THE AREA BECOMES MORE WEST
TO SOUTHWEST IN RESPONE TO SHORTWAVE TROUGH OVER THE NW STATES
MOVING INTO MT/WRN WY TONIGHT...WHICH MAY HELP TO DRY OUT PART
OF THE SOUTHEAST PLAINS A BIT.  SHOULD SEE SCATTERED OR WIDELY
SCATTERED PRECIP OVER THE SOUTHEAST PLAINS THIS EVENING.  THE SAN LUIS
VALLEY AND SW MTNS ARE STILL FAIRLY DRY AND WILL GO WITH ISOLATED OR
WIDELY SCATTERED PRECIP DURING THE EVENING.  GUIDANCE TEMPS LOOK OK.

In the hours before

Special weather statement, Jun 23, 4:52 PM MDT, 3 hours before
COZ077-079>081-240025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
452 PM MDT MON JUN 23 1997

...STRONG LINE OF THUNDERSTORMS MOVING ACROSS EXTREME SOUTHEAST
   COLORADO...

A LINE OF STRONG THUNDERSTORMS DEVELOPING ACROSS EXTREME EASTERN
LAS ANIMAS COUNTY WILL MOVE INTO WESTERN BACA...SOUTHERN BENT AND
SOUTHERN PROWERS COUNTIES THROUGH 6 PM MDT. THESE STORMS MAY PRODUCE
DANGEROUS LIGHTNING...BRIEF HEAVY RAINS...STRONG GUSTY WINDS AND
SMALL HAIL.

SOME LOCATIONS EFFECTED BY THESE STORMS INCLUDE VILLEGREEN...
KIM...NINAVIEW...TOONERVILLE...PRITCHETT...CAMPO...AND SPRINGFIELD.

IN ADDITION...HIGHWAY 160 BETWEEN KIM AND PRITCHETT IS IN THE PATH
OF THESE STORMS.

AT 450 PM...THE STORMS WERE NEAR THE BACA COUNTY BORDER BETWEEN KIM
AND PRITCHETT...MOVING NORTHEAST AT 10 MPH.

PERSONS IN THE PATH OF THE STORMS SHOULD REMAIN ALERT AND MOVE TO
SHELTER IF THREATENING WEATHER APPROACHES. DO NOT DRIVE INTO WATER
OF UNKNOWN DEPTH ON ROADS.

51
Special weather statement, Jun 23, 4:53 PM MDT, 2 hours 59 minutes before
COZ077-079>081-240025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
452 PM MDT MON JUN 23 1997

...STRONG LINE OF THUNDERSTORMS MOVING ACROSS EXTREME SOUTHEAST
   COLORADO...

A LINE OF STRONG THUNDERSTORMS DEVELOPING ACROSS EXTREME EASTERN
LAS ANIMAS COUNTY WILL MOVE INTO WESTERN BACA...SOUTHERN BENT AND
SOUTHERN PROWERS COUNTIES THROUGH 6 PM MDT. THESE STORMS MAY PRODUCE
DANGEROUS LIGHTNING...BRIEF HEAVY RAINS...STRONG GUSTY WINDS AND
SMALL HAIL.

SOME LOCATIONS EFFECTED BY THESE STORMS INCLUDE VILLEGREEN...
KIM...NINAVIEW...TOONERVILLE...PRITCHETT...CAMPO...AND SPRINGFIELD.

IN ADDITION...HIGHWAY 160 BETWEEN KIM AND PRITCHETT IS IN THE PATH
OF THESE STORMS.

AT 450 PM...THE STORMS WERE NEAR THE BACA COUNTY BORDER BETWEEN KIM
AND PRITCHETT...MOVING NORTHEAST AT 10 MPH.

PERSONS IN THE PATH OF THE STORMS SHOULD REMAIN ALERT AND MOVE TO
SHELTER IF THREATENING WEATHER APPROACHES. DO NOT DRIVE INTO WATER
OF UNKNOWN DEPTH ON ROADS.

"51"

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:40 PM MDTSevere Thunderstorm WarningPUBEl Paso60 min
Jun 24, 3:18 PM MDTSevere Thunderstorm WarningPUBEl Paso62 min
Jun 24, 4:30 PM MDTSevere Thunderstorm WarningPUBEl Paso65 min
Jun 24, 5:02 PM MDTSevere Thunderstorm WarningPUBProwers48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.